Wednesday, 31 July 2013

ECG of the Week - 29th July 2013 - Interpretation

This ECG is from a 49yr old who presented complaining of palpitations and feeling lightheaded.
On multiple medications including amiodarone, ACE-inhibitor, digoxin, and a beta-blocker.
Hx of cardiomyopathy with AICD in situ.

Check out the original post of this case including a number of excellent comments here.



Click to enlarge
Rate:
  • Ventricular rate ~120 bpm
Rhythm:
  • Regular rhythm
Axis:
  • LAD (-60 deg)
Intervals:
  • PR - nil p wave seen
  • QRS - Prolonged (160ms)
  • QT - 440ms (QTc Bazette ~ 610 ms)
Segments:
  • ST depression V2 - up-sloping
  • Subtle ST depression V6
Additional:
  • T wave inversion leads I, aVL
  • Pacing spikes noted
    • Apex of alternate QRS complexes
    • Cycle length 1000ms (60 bpm)
    • No evidence of capture associated with spikes
  • Nil concordance
  • No fusion / capture beats

Interpretation:
  • Broad complex tachyarrhythmia
  • DDx:
    • Ventricular Tachycardia
    • Hyperkalaemia
    • Drug toxicity
  • Pacing signal with:
    • Failure to sense
    • Failure to capture
    • Failure of anti-tachycardia / shock sensing

What happened ?

The patient had normal electrolyte profile without evidence of drug toxicity.
Pacemaker was reprogrammed with subsequent resolution of the 'slow' VT.

Comments & Questions

We had a great selection of comments and questions from this week's case, including:

  • The signals themselves are simply not being sensed by the device. If they were being sensed, the pacing spikes would be inhibited. Under-sensing could  possibly be related to the slow rise time of the signals in VT.
  • Can anyone explain why the ICD doesn't defibrillate? Is it because the rate is "too slow" for a regular VT?
  • Could it be that the rise time (frequency) of the signal is slow that it is outside the sensing frequency range? Combo of cardiomyopathy and amio?

I have forwarded these questions to the blog team cardiologists and I will update this post when I hear back from them.


VAQ Corner

A 49 year old presents to your Emergency Department complaining of palpitations and feeling lightheaded.
Vital signs: BP 106/52, RR16, Sats 98% on room air, afebrile.
On multiple medications including amiodarone, ACE-inhibitor, digoxin, and a beta-blocker.
Hx of cardiomyopathy with AICD in situ.
An ECG is performed - see above

Describe and interpret the ECG (100%)

References / Further Reading

Life in the Fast Lane

  • Pacemaker Function Overview here
  • Pacemaker Related Problems here
Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.